Frequent allergic reactions in children undergoing milk oral immunotherapy
Published online: February 15, 2019
While oral immunotherapy (OIT) is safe in the majority of children with cow’s milk (CM) allergy, the risk of allergic reactions (ARs) is the main limitation for the routine use of OIT.
This study is unique as it is the first study to evaluate side effects of OIT in children using consistent definitions to classify food-induced allergic reactions into either anaphylactic allergic reactions (AARs) or non-anaphylactic allergic reactions (ARs), as well as a severity grading for each reaction.
The study, recently published in The Journal of Allergy and Clinical Immunology: In Practice by De Schryver et al, followed children with CM allergy, aged between 6 and 18 years old, at the Montreal Children’s Hospital. At study entry, all children were randomly assigned into either treatment with CM-OIT or observation and CM avoidance. All children in the observation group were followed for one year after which they were offered CM-OIT if they were still considered allergic. ARs occurring in both groups were registered in their medical charts.
An AR was defined as allergic symptoms in one organ system; whereas an AAR was defined as drop of blood pressure associated with OIT or symptoms involving at least two organ systems including the skin (hives, swelling), the gastrointestinal tract (vomiting, cramps, diarrhea), respiratory system (difficulty breathing, cough, wheezing).The study also identified possible factors associated with a higher risk of AARs.
Among 41 children treated with CM-OIT, about one-quarter withdrew from the study due to recurrent AARs or persistent gastro-intestinal side effects. Among all ARs recorded, 15.8% were AARs with a mean number of 5.5 AARs per patient in the treatment group compared to overall 2 AARs in the observation group. The study reveals that children with well-controlled eczema were less likely to develop AARs during OIT. Children who had higher levels of IgE specific to the milk proteins casein or alpha-lactalbumin (ALA) were at higher risk for AARs.
This study reveals that allergic reactions occur frequently and that almost a fifth of children develop AARs during CM-OIT. The use of consistent definitions will contribute to better understanding of the risks associated with OIT among patients and caregivers. Elucidating factors associated with increased risk of reactions will contribute to safer and better OIT strategies.
The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.